Author(s): Bell AM, Nolen JD, Knudson CM, Raife TJ
Abstract Share this page
Abstract We report a case of severe citrate toxicity during volunteer donor apheresis platelet collection. The donor was a 40-year-old female, first-time apheresis platelet donor. Past medical history was remarkable for hypertension, hyperlipidemia, and depression. Reported medications included bumetanide, pravastatin, and paroxetine. Thirty minutes from the start of the procedure, the donor noted tingling around the mouth, hands, and feet. She then very rapidly developed acute onset of severe facial and extremity tetany. Empirical treatment with intravenous calcium gluconate was initiated, and muscle contractions slowly subsided over approximately 10 to 15 minutes. The events are consistent with a severe reaction to calcium chelation by sodium citrate anticoagulant resulting in symptomatic systemic hypocalcemia. Upon additional retrospective analysis, it was noted that bumetanide is a loop diuretic that may cause significant hypocalcemia. We conclude that careful screening for medications and underlying conditions predisposing to hypocalcemia is recommended to help prevent severe reactions due to citrate toxicity. Laboratory measurement of pre-procedure serum calcium levels in selected donors may identify cases requiring heightened vigilance. The case also illustrates the importance of maintaining preparedness for managing rare but serious reactions in volunteer apheresis blood donors. Copyright (c) 2006 Wiley-Liss, Inc.
This article was published in J Clin Apher
and referenced in Journal of Blood Disorders & Transfusion